Alert archive / Georgia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 24, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 2, 2004, 5:32 PM EDT for Effingham County, Georgia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2004, 5:32 PM EDT (21:32 UTC)
- Expired
- May 2, 2004, 6:15 PM EDT
- In force
- 43 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Effingham County, GA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 4:50 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 946 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 555 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
013
WUUS52 KCHS 022132
SVRCHS
GAC103-022215-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
532 PM EDT SUN MAY 2 2004
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EFFINGHAM COUNTY IN SOUTHEAST GEORGIA...
* UNTIL 615 PM EDT
* AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING WINDS IN EXCESS
OF 75 MPH AND NICKEL SIZE HAIL...EXTENDING FROM CLYO SOUTHWEST TO
SPRINGFIELD AND MARLOW. THESE STORMS ARE MOVING NORTHEAST AT 40 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
CLYO AND EDEN...
STILLWELL...
RINCON...
EBENEZER...
THESE STORMS HAVE A HISTORY OF PRODUCING VERY HIGH WINDS.
THIS IS A DANGEROUS THUNDERSTORM...TAKE COVER NOW SEVERE
THUNDERSTORM WINDS CAN BE AS DESTRUCTIVE AS A TORNADO. ABANDON MOBILE
HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR AND AVOID WINDOWS.
LAT...LON 3254 8126 3222 8141 3213 8138 3228 8117
3248 8120
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:15 PM EDT, 3 hours 17 minutes earlier.
Area forecast discussion, May 2, 2:15 PM EDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
215 PM EDT SUN MAY 2 2004
.UPDATE FOR SEVERE THUNDERSTORM WATCH 148 FOR THE REST OF THE CWA
THROUGH 02Z...10 PM.
&&
.PUBLIC...COLD FRONT PROGRESSING NICELY ACROSS GA THIS AFTERNOON.
VERY MOIST...DYNAMIC AND UNSTABLE ATMOS AHEAD OF THE FRONT...WITH
SEVERE WEATHER CONTINUING TO BE A POSSIBILITY. MAIN THREAT WILL
CONTINUE TO BE HEAVY RAIN AND STRONG WINDS. FREEZING LEVELS ARE
RATHER HIGH...WHICH SHOULD LIMIT THE THREAT OF LARGE HAIL SOMEWHAT.
THEN AS THE FRONT MOVES THROUGH THE AREA OVERNIGHT...WILL CONTINUE
CATEGORICAL POPS SINCE SYSTEM IS SO MOIST AND DYNAMIC. FRONT SHOULD
CLEAR THE AREA BY LATE TOMORROW MORNING...AND OUT OF THE MARINE AREA
BY THE AFTERNOON. HIGH PRESSURE WILL BUILD IN FROM THE NORTH WITH
MUCH COOLER AND DRIER AIR FILTERING IN FROM THE NORTH. THANKFULLY
THERE HAS BEEN LITTLE CHANGE IN THE EXTENDED MODELS...SO NO MAJOR
CHANGES NEEDED TO BE MADE. RIDGING THROUGH THE MID-LEVELS OF THE
ATMOS WILL KEEP A SFC HIGH NEARBY...WITH GRADUAL INCREASING IN TEMPS
AND SEA BREEZE ACTIVITY.
&&
.MARINE...FRONT WILL MOVE THROUGH TOMORROW...WITH 15KT WINDS
EXPECTED TO CONTINUE BEHIND THE FRONT THROUGH TUESDAY NIGHT. THIS
WILL KEEP SEAS AT SCEC THROUGH TOMORROW EVENING FOR THE NEARSHORE
WATERS. SEAS SHOULD FINALLY QUIET ACROSS THE ENTIRE COASTAL WATERS
AS HIGH PRESSURE BUILDS IN BY TUESDAY EVENING.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...SMALL CRAFT ADVISORY AMZ374.
SEVERE THUNDERSTORM WATCH 146 GAZ087-088-099-100-114-115.
SEVERE THUNDERSTORM WATCH 148 GAZ101-116>119-137>141.
SC...SMALL CRAFT ADVISORY AMZ330-350.
SEVERE THUNDERSTORM WATCH 146 SCZ040.
SEVERE THUNDERSTORM WATCH 148 SCZ042>045-047>051
&&
JRHazardous weather outlook, May 2, 5:00 AM EDT, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 500 AM EDT SUN MAY 2 2004 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-042> 045-047>051-021100- ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN- COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY- COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN- INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY- INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL- INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON... CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON... HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE... METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE... RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN... SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA... WALTERBORO AND YEMASSEE 500 AM EDT SUN MAY 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT. THE ATMOSPHERE IS EXPECTED TO BECOME UNSTABLE DURING THIS TIME PERIOD AS A COLD FRONT APPROACHES FROM THE WEST. IN ADDITION...AN UPPER LEVEL DISTURBANCE IS ALSO EXPECTED TO ENHANCE STORMS LATER TODAY. THE MAIN THREATS FROM THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. .THUNDERSTORMS...POSSIBLE STRONG THUNDERSTORMS WILL BE EXITING THE COAST MONDAY MORNING. AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND TONIGHT. 24
In the hours before
Special weather statement, May 2, 4:45 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 445 PM EDT SUN MAY 2 2004 SCZ040-042-043-022115- ALLENDALE-HAMPTON-INLAND COLLETON- 445 PM EDT SUN MAY 2 2004 ...STRONG THUNDERSTORMS WILL IMPACT ALLENDALE COUNTY...HAMPTON COUNTY AND COLLETON COUNTY THROUGH 515 PM EDT... AT 445 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 3 MILES SOUTHEAST OF ULMER TO 9 MILES WEST OF VALENTINE TO 8 MILES WEST OF SHIRLEY...OR ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF ALLENDALE TO 14 MILES EAST OF SYLVANIA TO 12 MILES SOUTHEAST OF SYLVANIA...MOVING NORTHEAST AT 35 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND ULMER...SYCAMORE...FAIRFAX...BARTON...SHIRLEY...ROUSE...VALENTINE... HAMPTON AND JENNYS THROUGH 515 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. PM
Local storm report, May 2, 4:56 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
456 PM EDT SUN MAY 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0419 PM TSTM WND DMG SYLVANIA 32.75N 81.64W
05/02/2004 SCREVEN GA LAW ENFORCEMENT
POWER LINES DOWNED ACROSS SEVERAL STREETS IN TOWN
0430 PM TSTM WND DMG 1 E FAIRFAX 32.96N 81.22W
05/02/2004 ALLENDALE SC LAW ENFORCEMENT
TREES DOWN ALONG STATE ROAD 47 EAST OF FAIRFAX
&&
DGSpecial weather statement, May 2, 5:02 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 502 PM EDT SUN MAY 2 2004 GAZ138>141-022145- COASTAL LIBERTY-COASTAL MCINTOSH-INLAND LIBERTY-INLAND MCINTOSH- 502 PM EDT SUN MAY 2 2004 ...STRONG THUNDERSTORMS WILL IMPACT MCINTOSH COUNTY AND LIBERTY COUNTY THROUGH 545 PM EDT... AT 502 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 4 MILES SOUTH OF COX TO 8 MILES NORTH OF FLEMING...OR ALONG A LINE EXTENDING FROM 7 MILES WEST OF DARIEN TO 7 MILES NORTHWEST OF RICHMOND HILL...MOVING NORTHEAST AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND TOWNSEND...SCREVEN FORK...HUXFORD...FLEMING...CROSSROADS... COX...BRICKSTON...JONES...WARSAW AND RICEBORO THROUGH 545 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. PM
Local storm report, May 2, 5:18 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
518 PM EDT SUN MAY 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0511 PM TSTM WND DMG WALTERBORO 32.90N 80.67W
05/02/2004 COLLETON SC AMATEUR RADIO
TREES AND BILLBOARDS BLOWN DOWN ALONG HIGHWAY 63 AT
INTERSTATE 95
&&
DGLocal storm report, May 2, 5:22 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
522 PM EDT SUN MAY 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG POOLER 32.12N 81.25W
05/02/2004 CHATHAM GA EMERGENCY MNGR
7 POWER LINES DOWN. FIRE DEPT ACTIVELY ATTENDING TO
SITUATION.
&&
JPCSpecial weather statement, May 2, 5:22 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 522 PM EDT SUN MAY 2 2004 GAZ137-022145- LONG- 522 PM EDT SUN MAY 2 2004 ...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY THROUGH 545 PM EDT... AT 522 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM BEARDS CREEK TO 8 MILES SOUTHEAST OF LUDOWICI...OR ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST OF LUDOWICI TO 8 MILES SOUTHEAST OF LUDOWICI...MOVING NORTHEAST AT 35 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WEFANIE...NOBLE...LUDOWICI...DONALD...BEARDS CREEK...ELIM AND AIMAR THROUGH 545 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. PM
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 3:45 PM EDT | Severe Thunderstorm Warning | CHS | Bulloch, Candler, Jenkins | 30 min |
| May 2, 4:05 PM EDT | Severe Thunderstorm Warning | CHS | Bryan, Liberty | 25 min |
| May 2, 4:11 PM EDT | Severe Thunderstorm Warning | CHS | Screven | 49 min |
| May 2, 4:14 PM EDT | Severe Thunderstorm Warning | CHS | Bulloch | 46 min |
| May 2, 4:26 PM EDT | Severe Thunderstorm Warning | CHS | Bryan, Chatham, Effingham | 34 min |
| May 2, 4:50 PM EDT | Severe Thunderstorm Warning | CHS | Effingham | 40 min |
| May 2, 4:59 PM EDT | Severe Thunderstorm Warning | CHS | Chatham | 16 min |
| May 2, 5:12 PM EDT | Severe Thunderstorm Warning | CHS | Bryan, Liberty | 33 min |
| May 2, 6:10 PM EDT | Severe Thunderstorm Warning | CHS | Chatham | 20 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.